Just starting meds...
Oct 2, 2003
I have just been given a prescription to start taking "Sustiva, Videx EC, and Epivir". This is the first time I have been on meds and wanted to know if there were any precautions when taking the drugs. Can I drink alcohol? I am in school and wanted to know will the Sustiva have and effect on my school performance. Also do the drugs have an effect on my body as far as weight or appearance. I am a 26 yo female and appearance is important, I am healthy otherwise and don't want to start "looking" sickly.
Response from Dr. Wohl
ddIec+3TC+Sustiva has become a popular regimen given these can all be taken once a day (actually it is usually taken before bed) and theoretically should be a potent combo.
ddIec (Videx-ec) has turned out to be better tolerated than I expected given the problems we saw with the older formulation of ddI. Still neuropathy can occur and rarely serious pancreatitis.
3TC is a very well tolerated drug.
Sustiva can cause some people to feel fuzzy-headed or have vivid dreams. These typically diminish significantly within a few weeks after starting the drug. In clinical trials only about 5% of people need to stop taking Sustiva due to side effects. Taking the drug at night seems to help limit any effects on daytime performance. Pulling an all-nighter, though, could spell trouble.
Casual alcohol use should not be much a problem but I would recommend limiting alcohol intake and definitely no heavy partying.
Note, ddIec still needs to be taken on an empty stomach. This is fine because taking Sustiva with food can increase its level in the blood and the intensity of its side effects. DW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Is More Dangerous Hep B Or C?
- Can I Be Exposed To Hiv And Test Negative For Two Years Then Test Positive?
- Chances Of Getting A Hiv From One Sex Encounter
- If A Man Swallowed His Own Sperm Could He Get Hiv Or Aids?
- Hiv And Early Weight Loss
- Will A Herpes Breakout Always Reoccur In The Same Area?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.